Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 17, 2018, 7:44 PM CDT for Knox County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- May 17, 2018, 9:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Knox County, TX
The radar
The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WGUS54 KOUN 180044
FFWOUN
TXC275-180245-
/O.NEW.KOUN.FF.W.0006.180518T0044Z-180518T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
744 PM CDT THU MAY 17 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
West central Knox County in northern Texas...
* Until 945 PM CDT
* At 743 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Four inches of rain have
fallen. Flash flooding is occurring or is imminent.
* Flash flooding will remain over mainly rural areas of west central
Knox County.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3370 9992 3365 9979 3359 9987 3358 9999
3363 10000 3368 9999
$$
WRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:19 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 17, 6:19 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Norman OK 619 PM CDT Thu May 17 2018 .DISCUSSION... && .AVIATION... Although isolated thunderstorms and showers may enter southwestern OK an adjacent parts of TX this evening, they are not expected to affect TAF locations other than SPS. Otherwise, VFR conditions are expected along with southeast winds, gusty in western OK. && .PREV DISCUSSION... /issued 351 PM CDT Thu May 17 2018/ DISCUSSION... Isolated storms will still be possible this evening, but the main precipitation chances will begin this evening as the developing storms near the Texas-New Mexico border move east toward the area. There is a pretty good signal for a complex of storms to move into the area with the highest coverage expected to be in the southwest. These will likely weaken overnight as they move east with the coverage decreasing and will keep the highest POPs this evening. What is left of these storms will dissipate and/or move out of the area Friday morning, with the next potential round of storms tomorrow afternoon and tomorrow evening as another shortwave approaches. As has been advertised, the main wave ejects into the central Plains Saturday and with it will be the highest precipitation chances Saturday night, and the arrival of a cold front bringing temperatures down from hot to seasonable for early next week. Any lull after this wave moves out will be relatively brief as precipitation chances return Sunday evening or Sunday night. And we will remain under a general southwest flow aloft with various shortwaves moving over the Plains with associated storm chances. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 88 70 90 / 20 20 20 20 Hobart OK 65 94 69 92 / 40 20 20 30 Wichita Falls TX 67 95 72 94 / 40 10 20 20 Gage OK 65 91 64 87 / 50 20 20 20 Ponca City OK 65 87 68 91 / 20 20 20 20 Durant OK 67 89 70 90 / 20 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/23/09
Hazardous weather outlook, May 17, 11:52 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CDT Thu May 17 2018 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CDT Thu May 17 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a marginal risk of severe thunderstorms across western Oklahoma and western north Texas, generally west of a line from Archer City and Wichita Falls Texas to Lawton to Watonga to Alva Oklahoma. Scattered thunderstorms will continue early this afternoon across northwest and west central Oklahoma. Strong and isolated severe storms will be possible with hail to the size of ping pong balls and wind gusts to 60 mph. Additional thunderstorms will develop this afternoon across the Oklahoma and Texas panhandles moving east toward western Oklahoma and western sections of north Texas late this afternoon and evening. A few storms will be capable of producing hail up to the size of golf balls and wind gusts to 70 mph through midnight. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from thunderstorms may cause flash flooding in a few locations across western Oklahoma and western north Texas after 6 pm today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A few strong to severe thunderstorms are possible Friday night through early Saturday morning, mainly across western Oklahoma and western north Texas. Additional strong to severe thunderstorms will likely return to parts of Oklahoma and north Texas late Saturday afternoon and night with the passage of a cold front. Thunderstorm chances will continue Sunday through Wednesday across parts of Oklahoma and north Texas. A few storms Sunday through Wednesday may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas late Saturday afternoon through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 17, 4:00 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 400 PM CDT THU MAY 17 2018 OKZ023-027-038-172130- Grady OK-Caddo OK-Comanche OK- 400 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...southeastern Caddo and northeastern Comanche Counties Until 430 PM CDT... AT 358 PM CDT, a strong thunderstorm was located just northwest of Cyril, moving southeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Rush Springs, Fletcher, Cyril, Sterling, Cement, Acme and Stecker. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3496 9834 3505 9824 3482 9787 3469 9813 TIME...MOT...LOC 2058Z 316DEG 26KT 3494 9824 11
Local storm report, May 17, 4:23 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL CYRIL 34.88N 98.18W
05/17/2018 E1.00 INCH CADDO OK BROADCAST MEDIA
&&
FMSpecial weather statement, May 17, 4:28 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 428 PM CDT THU MAY 17 2018 OKZ027-038-039-172200- Grady OK-Stephens OK-Comanche OK- 428 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...north central Stephens and eastern Comanche Counties Until 500 PM CDT... AT 426 PM CDT, a strong thunderstorm was located 6 miles northeast of Sterling, moving southeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of quarters... Locations impacted include... Duncan, Marlow, Rush Springs, Bray and Acme. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3480 9814 3489 9805 3469 9774 3456 9794 TIME...MOT...LOC 2126Z 314DEG 25KT 3481 9808 11
Local storm report, May 17, 5:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 S CYRIL 34.90N 98.19W
05/17/2018 E1.25 INCH CADDO OK BROADCAST MEDIA
TIME BASED ON RADAR.
&&
FMSpecial weather statement, May 17, 5:57 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
557 PM CDT THU MAY 17 2018
TXZ084-087-172315-
Foard TX-Knox TX-
557 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and
northwestern Knox Counties Until 615 PM CDT...
AT 555 PM CDT, a strong thunderstorm was located 12 miles northwest
of Benjamin, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Benjamin and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3388 9987 3362 9966 3351 9999 3371 10000
3381 10000
TIME...MOT...LOC 2255Z 233DEG 15KT 3365 9999
WRSpecial weather statement, May 17, 7:34 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 734 PM CDT THU MAY 17 2018 OKZ014-021-180100- Roger Mills OK-Beckham OK- 734 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and northern Beckham Counties Until 800 PM CDT... AT 730 PM CDT, a strong thunderstorm was located near Sweetwater, moving east at 40 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Sayre, Sweetwater and Berlin. This includes Interstate 40 between mile markers 18 and 34. LAT...LON 3534 9998 3551 9993 3545 9945 3522 9957 TIME...MOT...LOC 0030Z 283DEG 37KT 3541 9986 WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 46 min |
| May 17, 7:30 PM CDT | Areal Flood Advisory | OUN | Knox | 2 hr |
| May 17, 7:57 PM CDT | Special Weather Statement | OUN | Hardeman | 33 min |
| May 17, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 28 min |
| May 17, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 41 min |
| May 17, 9:03 PM CDT | Special Weather Statement | OUN | Baylor | 27 min |
| May 17, 10:43 PM CDT | Special Weather Statement | OUN | Clay | 32 min |
| May 18, 5:35 PM CDT | Special Weather Statement | OUN | Hardeman | 25 min |
| May 18, 6:00 PM CDT | Special Weather Statement | OUN | Hardeman | 30 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 49 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.